Advertisement
Advertisement


The Body PRO Covers: The 10th Conference on Retroviruses and Opportunistic Infections

New HIV Neurological Disease

February 12, 2003

  • HIV-Associated Neuromuscular Weakness Syndrome (Oral 87)
    Authored by D. Simpson, L. Estanislao, K. Marcus, M. Truffa, J. McArthur, B. Lucey, D. Dorfman, R. Naismith, I. Guerrero, J. Mendez, T. Lonergan, Y. Landau, M. Harris, J. Montaner, D. Clifford
    View the original abstract


HIV-associated neuromuscular weakness syndrome (HANWS) is the current "fashionable" name for this new HIV neurological disease. Fortunately, it is very rare and often occurs in association with lactic acidosis in patients who have had prolonged use of d4T (stavudine, Zerit), but it can also be associated with other antiretrovirals. During the last retrovirus conference of 2002, the Food and Drug Administration (FDA) reported 25 cases of this new syndrome. Bristol-Myers Squibb Company, the maker of d4T, also issued a special letter to doctors to try to address this very serious issue.

After the original report, a group of clinicians, lead by Dr. Clifford in Washington University and the AIDS Clinical Trials Group (ACTG), first tried to define the syndrome, and then describe in more detail the cases and their outcomes. This presentation was a summary of those findings. Even with its obvious limitation, this is the largest study presented so far about HIV-associated neuromuscular weakness syndrome.

Here is the current working definition of this new side effect of antiretroviral therapy (taken from the ACTG group):


Proposed Case Definition for Acute Neuromyopathy and Lactic Acidosis Syndrome
Prepared by Justin McArthur, M.B.B.S., M.P.H., David Simpson, M.D., and the ACTG Neuropathy Working Group
  1. New onset of limb weakness, with or without sensory involvement

    • Either acute [one to two weeks] or sub-acute [> two weeks]

    • Affecting either lower or both lower and upper extremities

  2. Absence of potentially confounding illnesses excluded by comprehensive neuromedical evaluation (e.g., myasthenia gravis, myelopathy, hypokalemia, stroke)


Notes

  1. Documented hyperlactatemia is not required for this case definition, but all available serum lactates should be recorded. See notes below.

  2. Grading system:

    • Mild: New muscle weakness appreciable, but not significantly limiting everyday functioning.

    • Moderate: New muscle weakness significantly limiting everyday functioning (e.g., walking, climbing stairs, carrying groceries).

    • Severe: New muscle weakness severely limiting everyday functioning (e.g., unable to walk more than a few steps, unable to dress or bathe).

  3. Diagnostic categorization:

    • "Possible" acute neuromyopathy: Confounding conditions present, or comprehensive neuromedical evaluation NOT completed.

    • "Probable": Comprehensive neuromedical evaluation completed and no exclusionary conditions identified.

    • "Definite": Meets criteria for probable, and serum lactate is two times the upper limit of normal before or with the onset of weakness.

  4. Record use of current antiretrovirals and all antiretrovirals within the past 12 months.


The authors of this presentation identified 55 patients who they think could have HIV-associated neuromuscular weakness syndrome and described the clinical manifestations of it. Obviously the most frequent clinical manifestation was limb weakness (it was part of the definition), sensory symptoms that were present in 21 patients, bulbar symptoms in eight, areflexia in 10 and respiratory failure, requiring the use of a ventilator in 13.

Forty-seven of the patients were on d4T and they tended to have high lactate levels. The median age was 38 and the median CD4 cell count approximately 250 cells/mm3. The problem is more frequent in women than in men. A significant proportion of patients (22) had electrophysiologic studies with 18 cases of axonal neuropathic degeneration that affected the motor neurons (something unusual in classic d4T neuropathy). A couple of patients had clear myopathy with characteristic mitochondrial toxicity.

Treatment varied, depending on what the clinicians taking care of the patients thought at the time. Many patients received IVIG (the classic treatment for Guillen Barre syndrome) and some patients received mitochondrial protectants like L-carnitine. The data is too limited to say whether or not any of this really works.

Good quality follow up was not available on everyone, but for those for whom it was available, 14 experienced a full recovery, 13 had severe weakness six months after the problem started and nine patients died. Mortality was associated with higher lactate levels and corticosteroid use.

One important clinical clue for physicians thinking about this problem is that, in general, there is some delay between the discontinuation of antiretrovirals and the initiation of the symptoms.

The treatment is not clear but, at this point, it seems reasonable to discontinue antiretrovirals, and initiate aggressive supportive management.

The study has obvious limitations, pointed out by the authors: it is retrospective; there was no standardized data collection tool and multiple associations were explored, which weakens the statistics. There is probably reporting bias also, and by that I mean people tend to think about this syndrome when patients are taking d4T, so it tends to get diagnosed more often in that case, and d4T looks worse than it really is.

It is important that clinicians know about this problem and proceed aggressively in cases where there is a suspicion a patient might have it.


Previous | Next

Tell us what you think of The Body's conference coverage!


This article was provided by TheBodyPRO.com. It is a part of the publication The 10th Conference on Retroviruses and Opportunistic Infections.
 



Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.
Advertisement